Dr. Patricia Yarberry Allen is a collaborative physician. This week, during National Psoriasis Awareness Month, she consults with a renowned rheumatologist on behalf of a woman with a family history of psoriasis and crippling psoriatic arthritis.
Dear. Dr. Pat:
I have a strong family history of severe psoriasis. My mother and her sister had this disease and were crippled by arthritis and died earlier than they should have. My only sister had psoriasis mildly until she had a surgical menopause at the age of 44 for endometriosis. After menopause the psoriasis became much worse. She had lesions all over her body except her face. She was treated with really powerful drugs: steroids, then methotrexate, and when she developed arthritis like our mother and aunt had, she was given a medication that depresses the overactive immune system. Seven years later she got lymphoma. The oncologist who treated her said that there was no way to know if the medication or the psoriasis or a combination of the two had caused her to develop lymphoma.
I have been the lucky one, but my daughter has this disease. She is 25, overweight, has acne, terrible arthritis in her lower back and hip joint, and the psoriasis skin condition is just getting worse. She is terrified of using an immune-system-suppressing drug, as her aunt had, because she is afraid that she will get cancer. Are there other treatments for this disease? Why did so many of my female relatives have this condition?
Dr. Pat Responds:
Thank you for this thoughtful question. Hormonal change is often a stressor for many illnesses and conditions, so menopause may have been one of the many factors that made your sister’s psoriasis worse.
We have the good fortune to have a response to your question from Dr. Stephen Paget, a rheumatologist who was the Physician-in-Chief and Chairman of the Division of Rheumatology at Hospital For Special Surgery and the Joseph P. Routh Professor of Medicine and Rheumatic Disease at the Weill Medical College of Cornell University and the New York Presbyterian Hospital for 15 years and is now the Physician-in-Chief Emeritus. Dr. Paget is a world-renowned expert in many rheumatologic diseases, including psoriasis with arthritis. He is the colleague whom I contact when I have patients who need expert evaluation and treatment for this disorder. Dr. Paget has wonderful communication skills and understands how difficult it is to choose between living with the symptoms of a disorder and taking a risk of treatment that often decreases the symptoms of the illness but may have side effects that are alarming. There is a reason that this disease was known for years by a medicated cream’s advertising slogan, “The Heartbreak of Psoriasis.”
I hope that his discussion of this illness and his answers to your questions will be of benefit to you and your family.
Dr. Paget Responds:
These are really good and important questions.
A few facts first: Psoriasis is a common autoimmune skin disorder that occurs equally in females and males. About 30 percent of people who have psoriasis will develop psoriatic arthritis. In most cases, the skin symptoms of psoriasis appear before psoriatic arthritis develops. It is possible, however, for psoriatic arthritis symptoms to appear months, or even years, before any skin lesions develop.
As with all autoimmune disorders, there is a genetic component, and it is conceptualized that some type of unknown environmental trigger leads to psoriasis and psoriatic arthritis in some people who are genetically predisposed. The fact that in your family so many women are/were affected supports the fact that there is not only a genetic but also a hormonal component.
There are many good drugs for the treatment of both psoriasis and psoriatic arthritis, including methotrexate, anti-TNF medications [see below] like Enbrel, and a newer biologic drug, ustekinumab, also called Stelara. As with all life- and medication decisions, a personal cost/benefit analysis must be carried out. How you may value the costs and benefits may differ from the way I do. However, while I can try to guide you, you make the final decisions. I think of it as deciding about what is the worse bad—the problem (psoriasis/psoriatic arthritis) or the medication (anti-TNF, methotrexate)? Such decisions need to be made in the setting of frank discussions between you and your physician about the pertinent pros and cons in your specific situation.
Another thing that you need to factor into your final decision is the fact that various autoimmune disorders themselves lead to an increased risk of cancers like lymphoma, and it is felt that optimal disease control may decrease that risk.
People with more severe cases of psoriasis appear to have an increased incidence of psoriatic arthritis, cardiovascular disease, hypertension, diabetes, cancer, depression, obesity, and even other immune-related conditions such as Crohn’s disease. Newer treatments that suppress the immune system (immunosuppressants) may be independent risk factors for developing malignancies such as skin cancer or lymphoma. Or the combination of immunosuppressants and the disease itself may lead to the increased rate. Prescription drugs that block the action of proteins in the immune system called tumor necrosis factor (TNF)—which are believed to play a role in developing psoriasis and psoriatic arthritis—must carry updated FDA-mandated warning labels with information that TNF blockers may cause leukemia and lymphoma in children and adolescents, not adults. The warning is included on these FDA-approved drugs, commonly used to treat psoriasis and/or psoriatic arthritis: Remicade (generic name infliximab), Enbrel (etanercept), Humira (adalimumab) and Simponi (golimumab). The FDA acknowledged that it cannot definitively state that these drugs caused the cancers, but also said it could not rule out the possibility.
So, what should your daughter do? A family history of a problem like lymphoma, especially in the setting of that person’s having psoriatic arthritis that was treated with methotrexate and Enbrel, is important information that must be factored into your daughter’s decision. This should be discussed carefully with your doctor—and perhaps with your sister’s oncologist—regarding risks. Your daughter could use methotrexate in optimal doses such as 20 to 25 mg weekly, either by mouth or injection, to see if that drug works. In 30 percent of people, that is all you may need to attain remission. If that does not work, she can add a different anti-TNF to methotrexate and try to taper the anti-TNF off once remission is induced, to assure the least amount of contact with the drug. Or she can consider the newer biologic drug.
Dr. Stephen Paget